Alert archive / Louisiana / Flash Flood Warnings in 2010

Flash Flood Warning 23, NWS New Orleans, LA

August 18, 2010Pointe Coupee Parish, West Feliciana Parish, Louisiana; Wilkinson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Aug 18, 2010, 9:44 AM CDT for Pointe Coupee Parish, West Feliciana Parish, Louisiana; Wilkinson County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2010, 9:44 AM CDT (14:44 UTC)
Expired
Aug 18, 2010, 12:30 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Pointe Coupee Parish, LA, West Feliciana Parish, LA, Wilkinson County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2010-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2010-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1035 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 8:08 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 18, 8:08 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
808 AM CDT WED AUG 18 2010

.UPDATE...
.SOUNDING DISCUSSION...

THE ATMOSPHERE REMAINS SATURATED BELOW 550 MB...PRECIPITABLE WATER
VALUE IS 2.46 INCHES. TROPICAL MOISTURE REMAINS IN THE AREA AS THE
REMNANT OF TROPICAL DEPRESSION FIVE CONTINUES TO MOVE NORTHWARD.
SHOWERS AND THUNDERSTORMS ARE OCCURRING AND ARE EXPECTED TO
CONTINUE THROUGHOUT THE DAY WITH HEAVY RAINFALL BEING THE PRIMARY
THREAT. WINDS ARE OUT OF THE SOUTHWEST UP TO THE MID LEVELS...GOES
CALM THEN SHIFTS TO OUT OF THE NORTHEAST IN THE UPPER LEVELS.

&&

.PREV DISCUSSION... /ISSUED 438 AM CDT WED AUG 18 2010/

SYNOPSIS...
REMNANT MID LEVEL LOW PRESSURE AREA/VORT MAX FROM TROPICAL
DEPRESSION FIVE...CURRENTLY OVER EAST CENTRAL/SOUTH CENTRAL
LOUISIANA...WILL CONTINUE TO CAUSE HEAVY RAIN AND LOCALIZED
FLOODING PROBLEMS TODAY...POSSIBLY STARTING BEFORE SUNRISE OVER
AREAS TO THE WEST AND NORTHWEST OF BATON ROUGE AS RADAR SHOWS AN
AREA OF VERY HEAVY RAINFALL APPROACHING FROM THE WEST. A RIDGE OF
HIGH PRESSURE AT THE SURFACE AND ALOFT IS ANALYZED ACROSS THE
EASTERN GULF COAST AREA.

SHORT TERM...
THE MAIN FORECAST PROBLEM WILL BE THE FORECAST POSITION OF THE
REMNANT LOW/VORT MAX AND THE DEEP TROPICAL MOISTURE ASSOCIATED
WITH IT. THE MODELS ARE IN FAIR AGREEMENT...AND AM GENERALLY
FOLLOWING A BLEND OF THE GFS AND ECMWF TODAY WITH THE MID LEVEL
FEATURE ONLY DRIFTING NORTHEAST THROUGH THE DAY. THIS IS NOT GOOD
FOR EAST CENTRAL LOUISIANA AROUND BATON ROUGE INTO SOUTHWEST
MISSISSIPPI WHERE THE GROUND IS ALREADY QUITE SATURATED FROM THE
VERY HEAVY RAINS THAT FELL YESTERDAY...AND IN OTHER AREAS OVER THE
LAST WEEK OR SO. THE FLASH FLOOD WATCH WILL REMAIN INTACT UNTIL
7 PM TODAY ACROSS ABOUT THE NORTHWEST HALF OF THE FORECAST
AREA...BUT THE WATCH HAS BEEN CANCELLED FOR THE AREA ALONG AND
EAST OF INTERSTATE 59...AND EAST AND SOUTH OF LAKE PONTCHARTRAIN
INCLUDING METRO NEW ORLEANS. LOCALLY HEAVY RAINFALL IS STILL
POSSIBLE WHERE THE WATCH HAS BEEN CANCELLED...BUT THE THREAT OF
FLASH FLOODING APPEARS QUITE A BIT LOWER IN THIS AREA DUE TO THE
HIGH PRESSURE RIDGE TO THE EAST.

STAYING WITH A BLEND OF THE GFS AND ECMWF TONIGHT AND
THURSDAY...THE MID LEVEL LOW/SHEAR AXIS WILL PERSIST OVER THE
AREA...IN FACT IT MAY DRIFT BACK SOUTHEAST ACROSS SOUTHWEST
MISSISSIPPI AND EAST CENTRAL/SOUTH CENTRAL LOUISIANA ON THURSDAY.
HAVE INCREASED THE CHANCE OF SHOWERS AND THUNDERSTORMS TO 70
PERCENT ON THURSDAY ACROSS MOST OF THE AREA AND ADDED MENTION OF
LOCALLY HEAVY RAINFALL SINCE THERE MAY BE SLOW MOVING
BANDS/CLUSTERS OF HEAVY RAINFALL ONCE AGAIN. THE FLASH FLOOD WATCH
MAY HAVE TO BE EXTENDED INTO TONIGHT AND/OR THURSDAY...BUT WILL
LET THE DAY SHIFT MAKE THE CALL ON THAT.

ON FRIDAY...IT APPEARS THE MID LEVEL VORT MAX/SHEAR AXIS SHOULD GET
NUDGED BACK NORTH/NORTHEAST ACROSS SOUTHERN/CENTRAL MISSISSIPPI AS
HIGH PRESSURE TO THE SOUTH AND EAST EXPANDS SLIGHTLY. DEEP
TROPICAL MOISTURE IS STILL EXPECTED TO BRING SCATTERED...MORE
DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST
AREA...BUT NOT AS NUMEROUS AS TODAY AND THURSDAY. SLIGHTLY MORE
SUNSHINE WILL ALLOW TEMPERATURES TO BE SLIGHTLY WARMER WITH HEAT
INDICES LIKELY BREAKING THE 105 DEGREE MARK ONCE AGAIN.

22/TD

LONG TERM...
BY SATURDAY...A WEAK FRONTAL BOUNDARY SHOULD BE DRAPED ACROSS THE
GULF SOUTH. THIS WILL RESULT IN INCREASED CLOUD COVER AND A FOCUS
FOR CONVECTION. WILL CONTINUE TO CARRY CHANCE POPS THROUGH THE
PERIOD...THOUGH THESE MAY NEED TO BE NUDGED UPWARD IN SOME AREAS AS
THE EVENTUAL LOCATION OF THE BOUNDARY BECOMES A BIT CLEARER.

BOTH THE GFS AND ECMWF ARE BEGINNING TO SHOW CYCLOGENESIS ON THE
TAIL END OF THE FRONTAL BOUNDARY...A LA REMNANTS OF TD5 TAKE 2.
HOWEVER...THEY VARY SIGNIFICANTLY ON THE LOCATION AND STRENGTH OF
THIS CYCLOGENESIS. THE GFS INDICATES A WEAK CLOSED CIRCULATION JUST
SOUTH OF PENSACOLA OVER THE NORTHERN GULF BY MONDAY AFTERNOON. IN
CONTRAST...THE ECMWF FORECASTS A WEAKER OPEN WAVE OVER EASTERN TEXAS
AT THE SAME TIME. IN EITHER CASE...IT COULD MEAN ADDITIONAL ELEVATED
POPS FOR THE REGION. DUE TO THE UNCERTAINTIES...WILL CONTINUE TO
CARRY ONLY CHANCE POPS AND WILL CONTINUE TO REFINE THE DETAILS AS
MODEL GUIDANCE COMES INTO BETTER AGREEMENT.

95/DM

AVIATION...
AS THE REMNANTS OF TD5 CONTINUE TO MOVE AWAY FROM THE AREA...SHRA
WILL CONTINUE TO DIMINISH OVERNIGHT..WITH VFR CONDITIONS PREVAILING
AT MOST SITES. EXPECT DEVELOPMENT OF SCT TO NUM SHRA/TSRA DURING THE
AFTERNOON HOURS WEDNESDAY...AND HAVE INCLUDED EITHER VCSH/VCTS OR
EVEN PREVAILING SHRA/TSRA AT ALL SITES AFTER 18Z.

95/DM

MARINE...

HIGH PRESSURE WILL BEGIN TO BUILD ACROSS THE NORTHERN GULF OF MEXICO
TODAY AND TONIGHT...ALLOWING FOR DIMINISHING WINDS AND SEAS. THIS
HIGH WILL BECOME FIRMLY ENTRENCHED BY TOMORROW AND WILL DOMINATE
THE COASTAL WATERS THROUGH THE WEEKEND. LIGHT WEST AND SOUTHWEST
WINDS ALONG WITH SEAS OF 1 TO 3 FEET ARE EXPECTED AS THIS HIGH
PRESSURE SYSTEM SETTLES IN. HOWEVER...ANOTHER WEAK FRONTAL
BOUNDARY IS EXPECTED TO STALL ALONG THE COAST EARLY NEXT WEEK.
THERE IS THE POTENTIAL THAT A WEAK AREA OF LOW PRESSURE COULD FORM
ALONG THE FRONT NEXT MONDAY AND TUESDAY.

32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  88  74  88  73 /  80  50  70  30
BTR  91  77  90  75 /  80  50  70  30
ASD  90  78  91  75 /  70  40  70  30
MSY  90  78  90  77 /  70  40  70  40
GPT  92  79  92  77 /  60  40  70  40
PQL  92  77  91  75 /  60  30  70  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR LAZ034>039-
     046>050-056>058.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MSZ068>071.

GM...NONE.
&&
Hazardous weather outlook, Aug 18, 3:07 AM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
307 AM CDT WED AUG 18 2010

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-190815-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
307 AM CDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

...HEAVY RAIN AND FLOODING...
THE REMNANTS OF TROPICAL DEPRESSION FIVE AND ASSOCIATED DEEP
TROPICAL MOISTURE WILL REMAIN ACROSS EAST CENTRAL AND SOUTH
CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI TODAY. SHOWERS AND
THUNDERSTORMS WITH PERIODS OF HEAVY RAIN ARE EXPECTED IN THESE
AREAS TODAY WHICH MAY RESULT IN LOCALIZED FLOODING. A FLASH FLOOD
WATCH REMAINS IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE ON THURSDAY AS DEEPER TROPICAL MOISTURE WILL LINGER OVER
THE REGION. LOCALLY HEAVY RAINFALL IS POSSIBLE.

SCATTERED...MORE TYPICAL AFTERNOON AND EARLY EVENING THUNDERSTORMS
ARE EXPECTED FRIDAY THROUGH TUESDAY BUT WILL NOT BE AS WIDESPREAD
AS TODAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

22/TD

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:19 PM CDTFlash Flood WarningLIXPointe Coupee, West Feliciana3 hr
Aug 18, 8:22 AM CDTAreal Flood AdvisoryLIXAscension, East Baton Rouge, East Feliciana, Iberville, Livingston, Saint Helena and 1 more113 min
Aug 18, 8:47 AM CDTFlash Flood WarningLIXEast Baton Rouge, Iberville, Livingston, West Baton Rouge118 min
Aug 18, 9:02 AM CDTAreal Flood AdvisoryLIXPointe Coupee, West Feliciana118 min
Aug 18, 11:20 AM CDTAreal Flood AdvisoryLIXEast Feliciana, Saint Helena, West Feliciana115 min
Aug 18, 12:31 PM CDTFlash Flood WarningLIXPointe Coupee, West Feliciana3 hr
Aug 18, 3:37 PM CDTAreal Flood AdvisoryLIXPointe Coupee, West Feliciana113 min

Nearby

Flash Flood Warnings in Louisiana, 2010Flash Flood Warnings in Mississippi, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.